Arkansas, 2006

Tornado and Hail in Arkansas, March 9, 2006

March 9, 2006 · NWS MEG · 22 events in 9 counties and zones

16 thunderstorm wind, 5 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$533,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 8, 8:29 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Mar 8, 8:29 PM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
829 PM CST WED MAR 8 2006

.UPDATE...
WIND SPEEDS HAVE FALLEN WELL BELOW ADVISORY CRITERIA FOR SEVERAL
HOURS. LATEST RUC FORECAST SOUNDINGS AND UPSTREAM OBSERVATIONS
WOULD INDICATE THAT ADVISORY CRITERIA SHOULD NOT BE REACHED AGAIN
BEFORE 12Z. WILL CANCEL ADVISORY...BUT MENTION IN TEXT THAT ONE
MAY BE NEEDED DURING THE DAYTIME HOURS ON THURSDAY.

SEEING PRECIP ECHOES ACROSS ABOUT NORTHWEST THIRD OF
ARKANSAS...BUT THEY HAVENT BEEN MAKING MUCH PROGRESS EASTWARD
OVER THE LAST SEVERAL HOURS. THUNDERSTORMS STILL BACK IN EASTERN
OKLAHOMA AT 02Z. TROF OVER NM/W TX STARTING TO MOVE EASTWARD.
CANNOT RULE OUT CONVECTION MOVING INTO THE AREA BY SUNRISE...AND
WITH CURRENT RADAR ECHOES IN ARKANSAS...WILL LEAVE POPS ALONE.

CURRENT FORECAST LOWS MAY BE A COUPLE OF DEGREES TOO COOL IF WINDS
STAY UP...BUT WILL NOT MAKE ADJUSTMENTS QUITE YET.

UPDATE OUT SHORTLY TO CANCEL WIND ADVISORY...AND WILL CONTINUE TO
MONITOR POP/TEMPERATURE TRENDS FOR ADDITIONAL UPDATES.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

WAGNER
Hazardous weather outlook, Mar 8, 8:42 PM CST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
842 PM CST WED MAR 8 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-100445-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
842 PM CST WED MAR 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF A LINE FROM
UNION CITY TO MEMPHIS TO CLARKSDALE. THE MAIN THREATS FOR SEVERE
WEATHER TONIGHT WILL BE HAIL AND DAMAGING WINDS. ANY SEVERE
WEATHER THAT OCCURS OVERNIGHT WILL LIKELY BE AFTER 3 AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE MID-SOUTH
THURSDAY. AN UPPER LEVEL TROUGH ALONG WITH A SURFACE FRONT WILL
COMBINE TO BRING A LINE OF SHOWERS AND THUNDERSTORMS THROUGH THE
AREA. DAMAGING WINDS AND HAIL WILL BE THE MAIN THREAT...BUT
ISOLATED TORNADOES ARE POSSIBLE. THE LINE OF THUNDERSTORMS IS
EXPECTED TO APPROACH THE MISSISSIPPI RIVER DURING THE MORNING
HOURS ON THURSDAY...AND SHOULD MOVE EASTWARD INTO ALABAMA AND
MIDDLE TENNESSEE BY EARLY EVENING. HEAVY RAIN WILL ACCOMPANY SOME
OF THE STRONGER STORMS AS WELL.

IN ADDITION...WINDS OF 20 TO 30 MPH...WITH GUSTS TO 40 MPH ARE
POSSIBLE DURING THE DAYTIME HOURS ON THURSDAY. A WIND ADVISORY MAY
BE NEEDED DURING THE DAY ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...AMATEUR RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED FOR SEVERE WEATHER
OPERATIONS WEST OF THE MISSISSIPPI RIVER BY SUNRISE...AND WILL BE LIKELY
ACROSS MOST OR ALL OF THE MID-SOUTH FOR THE DAYTIME HOURS ON
THURSDAY.

In the hours before

Special weather statement, Mar 9, 12:11 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1211 AM CST THU MAR 9 2006

ARZ008-017-018-090645-
RANDOLPH AR-GREENE AR-LAWRENCE AR-
1211 AM CST THU MAR 9 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...GREENE...LAWRENCE AND
RANDOLPH COUNTIES.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 9 MILES WEST OF MINTURN AT 1211 AM CST...MOVING NORTHEAST AT
45 MPH.

PEOPLE IN GREENE...LAWRENCE AND RANDOLPH COUNTIES...INCLUDING THE
CITIES OF BLACK ROCK...HOXIE AND WALNUT RIDGE...SHOULD MONITOR THIS
STORM CLOSELY.

The radar

The Memphis radar (KNQA), 127 km away, was scanning. The volume nearest the first event began at 06:24 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.

Hail, Lawrence

When
March 9, 12:25 AM CST to 12:30 AM CST
Where
Lawrence County, Hoxie
Measured
0.75 in hail
Property damage
$10
Reported by
LAW ENFORCEMENT
Coordinates
36.050, -90.983

Thunderstorm Wind, Lawrence

When
March 9, 12:30 AM CST to 12:35 AM CST
Where
Lawrence County, Hoxie
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
36.050, -90.983

A tree fell on a mobile home. A roof over a softball dugout at Hoxie school was damaged. Several power lines and street signs were blown down.

Thunderstorm Wind, Clay

When
March 9, 12:50 AM CST to 12:55 AM CST
Where
Clay County, 5 mi WNW of Rector
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
36.300, -90.383

A farm shop collapsed. A hangar and an airplane were damaged at the Rector Airport. A portion of the roof was damaged at Crockett Oil Company. Some trees and power lines were knocked down.

Thunderstorm Wind, Poinsett

When
March 9, 6:00 AM CST to 6:05 AM CST
Where
Poinsett County, Weiner
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
35.617, -90.900

A couple of trees were blown down.

Thunderstorm Wind, Craighead

When
March 9, 6:45 AM CST to 6:50 AM CST
Where
Craighead County, Otwell
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
BROADCAST MEDIA
Coordinates
35.733, -90.833

Several buildings were damaged.

Tornado, Cross

When
March 9, 6:58 AM CST to 7:10 AM CST
Where
Cross County, 2 mi NW of Fairoaks
Rating
F2
Path length
8 mi
Path width
50 yd
Injuries
2 direct, 0 indirect
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
35.250, -91.050

The tornado moved into Cross County from Woodruff County and continued to move northeast. Five houses were badly damaged. One mobile home was displaced 100 feet from its foundation and damaged. A large metal storage shed was severely damaged with its roof removed and several large steel cross beams twisted. Several other outbuildings and barns were damaged. Many trees, power lines and power poles were also blown down.

Thunderstorm Wind, Greene

When
March 9, 7:54 AM CST to 8:00 AM CST
Where
Greene County, Beech Grove
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
BROADCAST MEDIA
Coordinates
36.167, -90.617

Several buildings were damaged. Many trees were knocked down.

Thunderstorm Wind, Mississippi

When
March 9, 8:15 AM CST to 8:20 AM CST
Where
Mississippi County, Leachville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.933, -90.267

A home and a shed were damaged. A window was also blown out of the courthouse in Osceola. Power lines were also knocked down with a few trees uprooted.

Thunderstorm Wind, Craighead

When
March 9, 11:40 AM CST to 11:45 AM CST
Where
Craighead County, Egypt
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.867, -90.950

Some shingles were blown off of a house. Some large trees limbs were knocked down.

Thunderstorm Wind, Mississippi

When
March 9, 12:05 PM CST to 12:10 PM CST
Where
Mississippi County, Dyess
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
35.583, -90.217

Two metal barns were destroyed. Several windows were broken. Several large trees were uprooted.

Thunderstorm Wind, Clay

When
March 9, 12:15 PM CST to 12:20 PM CST
Where
Clay County, 1 mi S of Greenway
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
36.317, -90.217

A newly constructed building had its roof and some large beams blown away into a field. Some power lines were also knocked down.

Thunderstorm Wind, Crittenden

When
March 9, 12:32 PM CST to 12:40 PM CST
Where
Crittenden County, Marion
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
35.217, -90.200

A few trees were blown down.

Thunderstorm Wind, Mississippi

When
March 9, 12:35 PM CST to 12:50 PM CST
Where
Mississippi County, 1 mi NE of Blytheville
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
35.933, -89.900

One building suffered roof and structural damage. Some trees and power lines were blown down.

Thunderstorm Wind, Lawrence

When
March 9, 4:55 PM CST to 5:00 PM CST
Where
Lawrence County, Black Rock
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
36.100, -91.100

A couple of trees were blown down.

Hail, Randolph

When
March 9, 5:00 PM CST to 5:05 PM CST
Where
Randolph County, Biggers
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
36.333, -90.800

Thunderstorm Wind, Randolph

When
March 9, 5:00 PM CST to 5:05 PM CST
Where
Randolph County, Maynard
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
36.417, -90.900

Several highway signs were blown down.

Thunderstorm Wind, Lawrence

When
March 9, 5:04 PM CST to 5:10 PM CST
Where
Lawrence County, Walnut Ridge
Measured
55 kt (63 mph) estimated gust
Property damage
$75,000
Reported by
TRAINED SPOTTER
Coordinates
36.067, -90.950

A roof was blown off at a women's residence hall and a softball dugout was destroyed at Williams Baptist College. The roof of the Walnut Ridge Army Flying School Museum was torn off. Debris from the roof was carried across the street and hit the Parachute Inn Restaurant at the Walnut Ridge Airport. Roofs were also blown off of several other businesses in Walnut Ridge. Several trees and power lines were knocked down.

Hail, Craighead

When
March 9, 5:13 PM CST to 5:20 PM CST
Where
Craighead County, Jonesboro
Measured
1 in hail
Property damage
$210
Reported by
TRAINED SPOTTER
Coordinates
35.833, -90.700

Thunderstorm Wind, Craighead

When
March 9, 5:35 PM CST to 5:40 PM CST
Where
Craighead County, Jonesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
35.833, -90.700

Some large tree limbs were knocked down.

Thunderstorm Wind, Clay

When
March 9, 5:40 PM CST to 5:45 PM CST
Where
Clay County, Piggott
Measured
60 kt (69 mph) estimated gust
Property damage
$125,000
Reported by
TRAINED SPOTTER
Coordinates
36.383, -90.183

Several businesses were damaged. The roof of a gas company building was blown off. Several trees fell on some houses. Several homes also had shingles blown off. An airplane was damaged at the Campbell Airport. Several telephone polls were knocked down.

Hail, Mississippi

When
March 9, 5:44 PM CST to 5:50 PM CST
Where
Mississippi County, Leachville
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
35.933, -90.267

Hail, Mississippi

When
March 9, 6:13 PM CST to 6:20 PM CST
Where
Mississippi County, Leachville
Measured
1 in hail
Property damage
$170
Reported by
AMATEUR RADIO
Coordinates
35.933, -90.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2006Every state in 2006This day in weather historyThe tornado archive for Arkansas, 2006Warnings in Arkansas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496270, 5496271, 5496272, 5496273, 5496366, 5496380, 5496367, 5496368, 5496369, 5496370, 5496371, 5496372, 5496373, 5496374, 5496375, 5496376, 5496377, 5496378, 5496379, 5496430, 5496431, 5496432.